Amiodarone-induced bone marrow granulomas: an unusual cause of reversible pancytopenia

Main Article Content

Andrew J. Erie
Rebecca F. McClure
Alexandra P. Wolanskyj *
(*) Corresponding Author:
Alexandra P. Wolanskyj | wolanskyj.alexandra@mayo.edu

Abstract

Bone marrow infiltration by granulomas rarely presents with cytopenias and is usually a result of atypical infections, lymphomas, or sarcoidosis. Drugs are also an important but often overlooked causal agent of bone marrow granulomas. Although rare, amiodarone has been associated with bone marrow granuloma formation. This case report describes a 73-year-old male who presented with pancyto­penia during a preoperative evaluation. Amiodarone therapy was suspected to be the causal agent after diagnostic evaluation and exclusion of other causes. After cessation of amiodarone, the patient’s pancytopenia gradually resolved over a period of several months. Our report illustrates an often overlooked yet important cause of reversible pancytopenia owing to suspected amiodarone-induced bone marrow granuloma formation, and guides clin­icians in an expected timeline for blood count improvement after cessation of this drug.

Downloads month by month

Downloads

Download data is not yet available.

Article Details

Author Biographies

Andrew J. Erie, Mayo Medical School

Second Year Mayo Medical School

Rebecca F. McClure, Mayo Clinic

 

Assistant Professor of Laboratory Medicine and Pathology                 Mayo Clinic

 

Alexandra P. Wolanskyj, Mayo Clinic

Department of Internal Medicine, Division of Hematology             Assistant Professor of Medicine           Mayo Clinic